Georgia, 2007

Damaging Winds and Lightning Strike in Georgia, August 23, 2007

August 23, 2007 · NWS JAX · 7 events in 4 counties and zones

An outflow boundary from a large MCS that developed over Georgia pushed into our Georgia zones during the early morning hours. In addition, an upper level short wave trough enhanced convection along the outflow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An outflow boundary from a large MCS that developed over Georgia pushed into our Georgia zones during the early morning hours. In addition, an upper level short wave trough enhanced convection along the outflow. During the afternoon, the lingering outflow and sea breezes spawned more storms in a moist and unstable airmass over our Georgia zones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 8:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 8:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EDT WED AUG 22 2007

.UPDATE...
LARGE STACKED HIGH PRESSURE CENTER OVER ALABAMA WILL CONTINUE TO
ALLOW A SLOW INCREASE IN ATMOSPHERIC MOISTURE INTO THE REGION WITH
SFC TO 500 MB FLOW OUT OF THE NORTH TO NORTHEAST WITH A WEAK UPPER
LEVEL DISTURBANCE THAT ALLOWED SOME ISOLD TSTMS OVER SERN GA THIS
EVENING. BOTH THE NAM/GFS SLOWLY INCREASE MOISTURE OVERNIGHT AND
TRY TO CONTINUE ISOLD SHOWER ACTIVITY AFTER MIDNIGHT...BUT BELIEVE
ATMOSPHERE WILL DECOUPLE ENOUGH TO END ACTIVITY DURING THE
OVERNIGHT HOURS AND WILL CONTINUE TO ADVERTISE ANOTHER ROUND OF
PATCHY 3-5SM FOG DEVELOPING TOWARD MORNING. FOR THURSDAY BOTH THE
18Z NAM/GFS CONTINUE TO INCREASE MOISTURE LEVELS COMBINED WITH
WEAK DISTURBANCES IN THE SFC TO 500 MB NELY FLOW ALOFT THAT WILL
LIKELY TRIGGER SCTD TSTMS OVER SERN GA AND ISOLD TSTMS ACRS NERN
FL...MAINLY DURING THE AFTERNOON HOURS. MAX TEMPS WILL BE A
CATEGORY COOLER THAN YESTERDAY WITH A RANGE OF 92 TO 97
EXPECTED...THIS WILL LEAD TO HEAT INDICES AROUND 105 IN THE EARLY
AFTERNOON HOURS.

&&

.AVIATION...VFR FOR MOST OF THE OVERNIGHT HOURS EXPECTED EXCEPT FOR
EARLY MORNING PATCHY FOG MAINLY IN THE MVFR RANGE BUT POSSIBLY IFR
RANGE FOR INLAND TAF SITES 09Z-12Z. WITH PERSISTENCE IN MIND...HAVE
LEANED TOWARD LOWER VIS THAN SUGGESTED BY MAV GUIDANCE BUT BELIEVE
VISIBILITIES WONT BE AS LOW AS THEY WERE THIS MORNING MAINLY DUE TO
LOWER DEWPOINTS NOTED SINCE 24 HOURS AGO...MAINLY ACROSS THE NE FL
ZONES. ALSO...SUBSIDENCE ASSOCIATED WITH UPPER LEVEL RIDGE OF HIGH
PRES WILL CONTINUE TO RETROGRADE TONIGHT WHICH IDEALLY WOULD BE LESS
FAVORABLE FOR WIDESPREAD FOG FORMATION. AT THIS TIME...NOT ENOUGH
CONFIDENCE TO SHOW CONVECTION IN TAF SITES FOR THURSDAY AFTERNOON.

&&

.MARINE...
MAINLY SOUTHEAST WINDS OF 10 KNOTS WILL CONTINUE THROUGH THURSDAY
WITH COMBINED SEAS OF 3 TO 5 FT AT TIMES IN AN EASTERLY SWELL. A
MODERATE RISK OF RIP CURRENTS WILL CONTINUE WITH BREAKERS OF 2 TO
3 FEET WITH THE OCCASIONAL 4 FT BREAKERS POSSIBLE DURING THE
AFTERNOON HIGH TIDAL PUSH ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  97  73  93 /  20  40  20  50
SSI  78  90  77  89 /  20  30  20  60
JAX  72  94  73  90 /  10  30  20  60
SGJ  74  92  77  87 /   0  20  20  60
GNV  70  95  72  91 /   0  30  20  60
OCF  70  97  73  91 /   0  20  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/SHASHY/KERNS
Hazardous weather outlook, Aug 22, 8:15 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EDT WED AUG 22 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
915 PM EDT WED AUG 22 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TONIGHT...

...A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

ISOLATED THUNDERSTORMS ARE POSSIBLE INTO THE EARLY MORNING HOURS
ACROSS INLAND SOUTHEAST GEORGIA...MAINLY NORTH OF A DOUGLAS TO
BRUNSWICK LINE. A FEW STORMS MAY BE STRONG WITH GUSTY WINDS.

THE COMBINATION OF ONSHORE WINDS AND LONG PERIOD SWELLS WILL CONTINUE
A MODERATE RISK OF RIP CURRENTS. REFER TO THE SURF ZONE FORECAST FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES THROUGH
THE END OF THE WEEK.

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED EACH AFTERNOON
THROUGH THE WEEKEND. EFFECTS OF THE HEAT CAN BE MINIMIZED BY
REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER...AND WEARING
LIGHTWEIGHT LIGHT-COLORED CLOTHING.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL/HESS

In the hours before

Special weather statement, Aug 22, 11:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1223 AM EDT THU AUG 23 2007

GAZ133-135-230515-
APPLING-JEFF DAVIS-
1223 AM EDT THU AUG 23 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN APPLING
AND WESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 115 AM EDT...

AT 1223 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHEAST OF HAZLEHURST...MOVING
SOUTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PINE GROVE...GRAHAM AND SNIPESVILLE THROUGH 115 AM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
August 23, 12:00 AM EST
Where
Jeff Davis County, Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -82.600

Power lines were blown down across the northern portions of the county.

Thunderstorm Wind, Coffee

When
August 23, 12:32 AM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.510, -82.850

Trees were blown down in Douglas, and one fell on a mobile home.

Thunderstorm Wind, Ware

When
August 23, 6:05 PM EST
Where
Ware County, 0.91 mi SE of Talmo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.310, -82.570

Power lines were blown down along State Road 158, northwest of Waresboro.

Thunderstorm Wind, Clinch

When
August 23, 7:15 PM EST
Where
Clinch County, 3.64 mi NW of Homerville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.090, -82.810

Trees were blown down in the Osteen vicinity along Highway 441, about five miles northwest of Homerville.

Lightning, Clinch

When
August 23, 7:36 PM EST
Where
Clinch County, 0.69 mi S of Homerville Arpt
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.040, -82.770

A lightning strike damaged 5 parked vehicles. The event was caught on a security camera. Damaged cost was estimated.

Heavy Rain, Clinch

When
August 23, 8:00 PM EST
Where
Clinch County, Dupont
Reported by
Law Enforcement
Coordinates
30.980, -82.870

Around one foot of standing water accumulated on U.S. Highway 84 in Du Pont.

Funnel Cloud, Clinch

When
August 23, 11:05 PM EST
Where
Clinch County, 5 mi NW of Homerville
Reported by
Trained Spotter
Coordinates
31.081, -82.810

A spotter reported a funnel cloud in Osteen over Highway 441.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46794, 46795, 46796, 46797, 46793, 46799, 46798.